Kentucky, 2020

Damaging Winds in Kentucky, July 8, 2020

July 8, 2020 · NWS JKL · 3 events in 2 counties and zones

Isolated thunderstorms developed across portions of the Lake Cumberland region late this afternoon and early this evening in the midst of a hot and humid airmass. A couple of these storms became strong enough to result in downed trees across portions of Whitley and Pulaski Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated thunderstorms developed across portions of the Lake Cumberland region late this afternoon and early this evening in the midst of a hot and humid airmass. A couple of these storms became strong enough to result in downed trees across portions of Whitley and Pulaski Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 4:06 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 8, 4:06 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
506 PM EDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 505 PM EDT WED JUL 8 2020

Summer remains intact across eastern Kentucky. Hot and humid
conditions have set the stage for afternoon convection across
portions of the area. Convection first started along the higher
terrain where lift was more prevalent, but has become isolated to
scattered across much of the area. As the sun begins to set, and
temperatures start to cool, this convection will quickly cease.

For overnight, once we've cleared out, a nice llvl inversion will
set up. With clearing skies and light winds expected, expect valleys
to drop off a bit compared to the neighboring ridges. This will also
be a good set up for at least patchy valley fog. The only exception
will be any locations that end up getting a pretty good dowsing from
the rains this afternoon, which may add enough additional moisture
to the atmosphere to lead to further fog development.

More of the same is on tap for tomorrow. However, with high pressure
still sitting across the region, temperatures will continue to
modify a bit warmer. High temps will be in the low 90s, but with
humidity, heat indexes may climb to near 100 degrees in many
locations. This is not quite to our heat advisory criteria, but did
at least warrant an SPS through the day tomorrow. Isolated to
scattered afternoon convection will also initiate. However, with a
continued lack of winds and organization, these will continue to be
very pulsy in nature, with lightning and locally heavy rainfall the
biggest threats. Convection should diminish overnight, but there is
some guidance that suggests precip could continue into the
overnight. Convective potential will be lost by late evening as we
cool off, more than likely, so went ahead and just went with rain
showers during the late night period. Could also still see some
valley fog setting out outside of any ongoing showers that may
persist.

.LONG TERM...(Friday through Wednesday)
Issued at 437 PM EDT WED JUL 8 2020

Typical mid-summer conditions are expected through the middle of
next week. Showers or storms will be possible on any day, but the
most widespread activity will probably occur Friday into Friday
night and again Sunday into Sunday night. Hot and humid conditions
are forecast on Friday with high temperatures in the upper 80s to
near 90, cooling slightly into the mid-to-upper 80s for Saturday
through Monday. Temperatures warm back into the 90s for most
locations by Wednesday.

The model analysis, starting 12z Friday, shows upper level
troughing over most of the eastern CONUS while ridging dominates
over much of the west. Within the eastern trough, a filling cutoff
upper level low is lifting northward along the Mid- Atlantic
Coast while an a fairly robust vort max/shortwave trough are
approaching from the western Great Lakes/Ohio Valley. This trough
will be accompanied by a surface cold front as as it approaches
eastern Kentucky Friday afternoon into early Saturday. The front
stalls near the area on Saturday as weak shortwave ridging noses
into the area. Another shortwave trough approaches the area
Sunday and Sunday night and finally pushes the front south of the
area. The western ridging shifts eastward with building heights
from Monday onward as 500 mb heights rise to near an anomalous 600
dam by next Friday.

Sensible weather should feature a rising threat for showers and
thunderstorms on Friday along and ahead of the approaching cold
front. This activity will diminish Saturday morning as heights
rise slightly but redevelop Sunday into Sunday night as the
second shortwave trough and the cold front finally push through. A
warming trend then ensues for the new workweek along with the
possibility for an isolated afternoon/evening shower or
thunderstorm. However, a capping inversion should limit most of
this activity to the higher terrain closer to the VA border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 222 PM EDT WED JUL 8 2020

Isolated to scattered thunderstorms are ongoing over portions of
eastern Kentucky. Based on the current radar trends, it appears as
though KLOZ and KSME have the best shot of seeing convection
today, so went ahead and included VCTS in their TAFS through this
evening. Otherwise, VFR conditions should remain in place
throughout the day, along with light winds. Any diurnally driven
CU will dissipate heading into the evening and overnight. Fog was
generally confined to the valleys last night, so expect more of
the same tonight. In which case, did not include any impacts from
fog at the TAF sites, other than a possible scattered MVFR deck as
the fog lifts and dissipates around 11 to 12Z. Tomorrow looks very
similar to that of today, with VFR conditions and isolated
afternoon convection.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMW
LONG TERM...GEERTSON
AVIATION...JMW
Hazardous weather outlook, Jul 8, 3:41 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 PM EDT Wed Jul 8 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
441 PM EDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indexes are expected to top out in the upper 90s to near 100
degrees in most locations by Thursday afternoon. Please make sure
to take precautions if outside during this time. Take frequent
brings, drink plenty of water, and wear light and loose clothing.

Thunderstorms are possible at times from Thursday through
Tuesday, particularly during each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/GEERTSON

In the hours before

Special weather statement, Jul 8, 3:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jackson KY
437 PM EDT Wed Jul 8 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090900-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
437 PM EDT Wed Jul 8 2020

...Hot and Humid Conditions Expected for Thursday...

Temperatures are expected to top out in the low 90s by Thursday
afternoon. With added humidity, heat indexes will rise to near 100
degrees in many locations. Heat of this magnitude, though not
uncommon for July, can be hazardous. If outside, make sure to
drink plenty of water, take breaks, and wear light and loose
fitting clothing. Young children and pets should never be left
unattended in vehicles under any circumstance.

JMW

The radar

The Knoxville radar (KMRX), 92 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
July 8, 4:10 PM EST
Where
Whitley County, 1.66 mi E of Wofford
Measured
41 kt (47 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
36.780, -84.100

A local media outlet reported a large tree limb was blown onto a fence east of Wofford.

Thunderstorm Wind, Pulaski

When
July 8, 5:40 PM EST
Where
Pulaski County, 0.58 mi S of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.092, -84.599

Dispatch relayed a report of a tree blown down near the intersection of Crawford and Holmes Avenues in Somerset.

Thunderstorm Wind, Pulaski

When
July 8, 6:08 PM EST to 6:15 PM EST
Where
Pulaski County, 2.14 mi SSE of Pointer to 1.65 mi W of Cains Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.100, -84.740

Dispatch reported a tree blown down on Piney Grove Road northeast of Nancy, as well as one on Kentucky Highway 837 near Cains Store.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893334, 893331, 893308.